Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 26, NWS Memphis, TN

March 30, 2008Quitman County, Tallahatchie County, Mississippi

NWS Memphis, TN issued this flash flood warning at Mar 30, 2008, 9:42 AM CDT for Quitman County, Tallahatchie County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2008, 9:42 AM CDT (14:42 UTC)
Expired
Mar 30, 2008, 12:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Quitman County, MS, Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 145 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 301442
FFWMEG
MSC119-135-301745-
/O.NEW.KMEG.FF.W.0026.080330T1442Z-080330T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
942 AM CDT SUN MAR 30 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 1245 PM CDT

* AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 1 TO 3
  INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DENTON AND
  CROWDER.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3420 9015 3400 9007 3392 9026 3401 9029
      3406 9043 3416 9042
TIME...MOT...LOC 1442Z 180DEG 0KT 3408 9029

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 4:24 AM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Mar 30, 4:24 AM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
424 AM CDT SUN MAR 30 2008

...HEAVY RAINFALL TODAY AND THEN AGAIN MONDAY NIGHT WILL
LIKELY AGGRAVATE FLOODING ACROSS NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL...

.DISCUSSION...

RAIN CHANCES AND AMOUNTS THROUGH TUESDAY ARE THE MAIN
FORECAST CONCERNS.

LATEST MODELS WERE OVERALL IN DECENT AGREEMENT. USED A
BLEND...SIDING WITH THE GFS/ECMWF MODEL SOLUTIONS.

THE BIGGEST CHANGES TO THE PREVIOUS FORECAST WAS TO INCREASE RAIN
CHANCES AND AMOUNTS TODAY AND THIS EVENING ACROSS AREAS ALONG AND
NORTH OF INTERSTATE 40...AS WELL AS LOWER TEMPERATURES TODAY.

AT 415 AM CDT...NUMEROUS SHOWERS AND THUNDERSTORMS WERE OVER THE
WESTERN 2/3 OF ARKANSAS AHEAD OF A LOW PRESSURE DISTURBANCE/
SHORT WAVE. MAINLY DRY CONDITIONS WITH AREAS OF FOG WERE OCCURRING
OVER THE MIDSOUTH UNDER VARIABLE SKIES. TEMPERATURES ACROSS THE
MIDSOUTH RANGED FROM AROUND 45 NEAR MALDEN MO TO NEAR 60 AT
ABERDEEN MS. A WARM FRONT STRETCHED FROM NEAR CLARKSDALE MS TO
ABERDEEN MS AND WAS MOVING NORTH.

THE FIRST CONCERN TODAY IS HEAVY RAINFALL ACROSS AREAS NORTH OF
INTERSTATE 40. THE LOW PRESSURE DISTURBANCE WILL BRING ABUNDANT
MOISTURE AND LIFT TO MUCH OF THE MIDSOUTH...PARTICULARLY THESE
AREAS NORTH OF INTERSTATE 40 WHERE THE LOW LEVEL JET WILL BE
STRONGEST...SO INCREASED RAIN CHANCES AND RAINFALL AMOUNTS.
RAIN CAN BE EXPECTED NEARLY ALL DAY IN THESE AREAS AND WILL BE
HEAVY AT TIMES. EXPECT 1 TO 2 INCHES THROUGH THIS EVENING ACROSS
NE AR...MO BOOTHEEL...AND NW TN. DID NOT GO WITH A FLOOD OR FLASH
FLOOD WATCH AS RIVER FLOODING IS ONGOING AND FLASH FLOOD GUIDANCE
OF 2.5-3 INCHES PER 6 HOURS WILL LIKELY NOT BE EXCEEDED. WILL ISSUE
A STRONGLY WORDED ESF TO COVER HANDLE THE HEAVY RAINFALL AND
POSSIBLE ENHANCEMENT TO ONGOING FLOODING.

THE SECOND CONCERN THIS MORNING...DENSE FOG HAS DEVELOPED OVER
AREAS NORTH OF INTERSTATE 40 EARLY THIS MORNING LOWERING
VISIBILITIES TO 1/4 MILE OR LESS. THIS FOG WILL BE DISRUPTED WITH
INCOMING RAINFALL BY 10 AM CDT...SO DO NOT PLAN ON ISSUING A DENSE
FOG ADVISORY AT THIS TIME. VISIBILITIES WILL STAY LOW BELOW 3
MILES FOR MUCH OF THE MORNING IN THESE AREAS...BUT SHOULD ONLY BE
BRIEFLY DENSE EARLY THIS MORNING.

THE THIRD CONCERN TODAY IS POSSIBLE STRONG TO SEVERE THUNDERSTORMS.
LATEST MODELS SUGGESTED SOME INSTABILITY OVER THE AREA WITH MUCAPE
IN THE 600-1200 J/KG RANGE. THIS WOULD COMBINED WITH COOL MID
LEVELS...AROUND -15 AT 500 MB...WOULD SUGGEST SOME HAIL IS POSSIBLE.
WITH ABUNDANT CLOUDS AND RAIN...THINK MOST CONVECTION TODAY WILL
BE ELEVATED. HOWEVER...WILL HAVE TO MONITOR FOR POSSIBLE SURFACE
BASED DEVELOPMENT...PARTICULARLY OVER NORTH MS THIS AFTERNOON
WHERE TEMPERATURES WILL BE WARMEST. IN THESE AREAS...GUSTY WINDS
MAY OCCUR AS WELL. REGARDLESS...WIDESPREAD SEVERE WEATHER
POTENTIAL REMAINS LOW AND NO SEVERE WEATHER WATCHES ARE
EXPECTED TODAY.

THE FOURTH CONCERN TODAY IS TEMPERATURES. CLOUD COVER...RAIN...AND
POSITIONING OF THE WARM FRONT MADE FOR A VERY TRICKY FORECAST.
DECIDED TO UNDERCUT MODEL GUIDANCE AND PREVIOUS FORECAST
TEMPERATURES SEVERAL DEGREES WITH ABUNDANT CLOUDS AND RAIN
TODAY WITH HIGHS IN THE 65 TO 75 DEGREE RANGE. FOR AREAS NORTH OF
INTERSTATE 40...TEMPERATURES MAY BE MUCH COOLER AS THE WARM FRONT
MAY GET HUNG UP WITH CLOUDS AND RAIN IN PLACE.

TONIGHT...THINK SHOWERS AND THUNDERSTORMS WILL BE LINGERING
OVER WEST TN THIS EVENING...SO INCREASED RAIN CHANCES.
OTHERWISE...DRYING AND POSSIBLE CLEARING CAN BE EXPECTED WITH MID
LEVEL RIDGING OCCURRING AHEAD OF THE NEXT LOW PRESSURE SYSTEM.
WARMER LOW TEMPERATURES WILL OCCUR WITH THE WARM FRONT NORTH OF
THE AREA...MAINLY IN THE 55 TO 65 DEGREE RANGE.

MONDAY WILL BE A WARM...BREEZY...AND MAINLY DRY DAY UNDER PARTLY
SUNNY SKIES ACROSS THE MIDSOUTH. WINDS MAY APPROACH WIND ADVISORY
CRITERIA WITH GUSTS APPROACHING 40 MPH. THINK HIGHS WILL BE IN THE
MID TO UPPER 70S IN MOST LOCATIONS. KEPT CHANCES FOR AFTERNOON
SHOWERS/STORMS WEST OF THE MS RIVER...BUT THINK THE BULK OF THE
RAIN WILL ARRIVE MONDAY NIGHT.

MONDAY NIGHT INTO TUESDAY...HEAVY RAIN AND POSSIBLE SEVERE
THUNDERSTORMS WILL RETURN TO THE MIDSOUTH ALONG AND AHEAD OF A
COLD FRONT. THINK RAINFALL AMOUNTS WILL GENERALLY BE 1 TO 2 INCHES
WITH HEAVIEST AMOUNTS NORTH OF INTERSTATE 40. THIS HEAVY RAINFALL
WILL PROBABLY ENHANCE FLOODING IN THESE AREAS. THERE APPEARS TO BE
A CHANCE FOR SEVERE STORMS WITH DAMAGING WINDS AND HAIL THE MAIN
HAZARDS AS MODELS HINT THAT A SQUALL LINE MAY DEVELOP NEAR
THE FRONT. RIGHT NOW...CONFIDENCE FOR SEVERE STORMS IS NOT THE
GREATEST WITH LACK OF SIGNIFICANT SURFACE BASED INSTABILITY.
DID NOT ALTER PREVIOUS FORECAST MUCH AT THIS TIME DURING THIS
TIME FRAME.

TUESDAY NIGHT THROUGH SATURDAY...THE MAIN WEATHER MAKER DURING
THIS TIME APPEARS TO BE ANOTHER STRONG LOW PRESSURE SYSTEM/COLD
FRONT FORECAST TO AFFECT THE MIDSOUTH LATE THURSDAY INTO EARLY
FRIDAY AND BRING ADDITIONAL HEAVY RAIN AND SEVERE THUNDERSTORMS.
AT THIS TIME...DID NOT ALTER THE PREVIOUS FORECAST MUCH.
WILL CONTINUE TO MONITOR THE PROGRESSION OF THIS NEXT SYSTEM
IN FUTURE FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  60  79  62 /  90  60  30 100
MKL  67  58  76  61 /  90  70  10  90
JBR  67  58  77  57 / 100  50  50 100
TUP  74  57  76  61 /  60  40  10  80

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Mar 30, 4:33 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
433 AM CDT SUN MAR 30 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-311145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
433 AM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL OF 1 TO 2 INCHES THROUGH 10 PM CDT MAY ENHANCE
FLOODING ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL.

A FEW STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS AND SMALL HAIL MAY
OCCUR ACROSS THE ENTIRE MIDSOUTH THROUGH 10 PM CDT. GUSTY WINDS UP
TO 50 MPH MAY OCCUR WITH WITH A FEW STRONG THUNDERSTORMS OVER
NORTH MISSISSIPPI BETWEEN 2 AND 10 PM CDT.

MANY RIVERS OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL REMAIN
ABOVE FLOOD STAGE. SOME RIVERS HAVE CRESTED...BUT FLOODING WILL
STILL OCCUR IN AGRICULTURAL AREAS ADJACENT TO RIVERS. CONSULT THE
LATEST NATIONAL WEATHER SERVICE RIVER FORECASTS AND RIVER FLOOD
WARNINGS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN IS POSSIBLE OVER MUCH OF THE MIDSOUTH MONDAY NIGHT INTO
TUESDAY MORNING ALONG AND AHEAD OF A COLD FRONT. WIDESPREAD 1 TO 3
INCHES OF RAINFALL MAY OCCUR. THIS MAY RESULT IN FLASH FLOODING
AND ALSO AGGRAVATE ONGOING RIVER FLOODING. FLASH FLOOD WATCHES
MAY BE REQUIRED FOR PARTS OF THE MIDSOUTH MONDAY NIGHT INTO
TUESDAY MORNING.

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH MIDDAY
TUESDAY AS WELL. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND HAIL.

STRONG WINDS WITH GUSTS OF 40 MPH OR GREATER ARE POSSIBLE MONDAY AND
MONDAY NIGHT ACROSS THE MIDSOUTH. WIND ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS MAY BE REQUIRED MONDAY NIGHT AND TUESDAY IN
SUPPORT OF SEVERE WEATHER OPERATIONS. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT ANY FLASH FLOODING OR ANY NEW FLOODING TO THE NATIONAL
WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE.

MBS

In the hours before

Special weather statement, Mar 30, 6:21 AM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 AM CDT SUN MAR 30 2008

MSZ010-301145-
COAHOMA MS-
621 AM CDT SUN MAR 30 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES WEST OF BOBO AT 621 AM CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN COAHOMA COUNTY...INCLUDING THE CITY OF CLARKSDALE...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, Mar 30, 7:22 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
722 AM CDT SUN MAR 30 2008

MSZ010>012-301245-
PANOLA MS-COAHOMA MS-QUITMAN MS-
722 AM CDT SUN MAR 30 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EAST CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  WEST CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4
MILES WEST OF BELEN AT 722 AM CDT...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN COAHOMA...PANOLA AND QUITMAN COUNTIES SHOULD MONITOR THIS
STORM CLOSELY..
Special weather statement, Mar 30, 9:06 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
906 AM CDT SUN MAR 30 2008

MSZ011-012-020-021-301445-
PANOLA MS-QUITMAN MS-YALOBUSHA MS-TALLAHATCHIE MS-
906 AM CDT SUN MAR 30 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  WESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES EAST OF BRAZIL AT 906 AM CDT...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WAS ALSO PRODUCE VERY HEAVY RAIN.

PEOPLE IN PANOLA...QUITMAN...TALLAHATCHIE AND YALOBUSHA COUNTIES...
INCLUDING THE CITY OF CHARLESTON...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 945 AM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:13 AM CDTSevere Thunderstorm WarningMEGPanola, Quitman, Tallahatchie, Yalobusha62 min
Mar 30, 2:34 PM CDTFlash Flood WatchMEGDeSoto, Tunica36 hr

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.